Alert archive / Florida / High Surf Advisories in 2011

High Surf Advisory 2, NWS Tallahassee, FL

March 9, 2011Bay County, Walton County, Florida

NWS Tallahassee, FL issued this high surf advisory at Mar 9, 2011, 12:54 AM CST for Bay County, Walton County, Florida. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2011, 12:54 AM CST (06:54 UTC)
Expired
Mar 9, 2011, 6:00 PM CST
In force
17 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2011-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2011-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WHUS42 KTAE 090654
CFWTAE

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
154 AM EST WED MAR 9 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

.MODERATE SOUTHERLY WINDS OVER THE EASTERN GULF WATERS AHEAD OF AN
APPROACHING COLD FRONT WILL LEAD TO ADVISORY LEVEL SURF OVER
PORTIONS OF THE FLORIDA PANHANDLE COAST TODAY. THE MAIN IMPACT
ALONG AREA BEACHES WILL BE STRONG RIP CURRENTS. SWIMMERS SHOULD
HEED THE ADVISE OF THE LOCAL BEACH PATROL THROUGH THIS TIME. 

FLZ108-112-100000-
/O.NEW.KTAE.SU.Y.0002.110309T0654Z-110310T0000Z/
SOUTH WALTON-COASTAL BAY-
1254 AM CST WED MAR 9 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WAVES AND SURF: 4 TO 6 FEET WITH OCCASIONALLY HIGHER SETS IN THE
  6 TO 7 FOOT RANGE...ESPECIALLY FURTHER WEST ALONG THE COAST.

* TIMING: SURF WILL PEAK THROUGH THE DAY THEN SLOWLY SUBSIDE BELOW
  ADVISORY LEVELS TONIGHT THROUGH THURSDAY.

* IMPACTS: THE COMBINATION OF PERSISTENT SOUTHERLY WINDS AND
  MODERATE SURF WILL LEAD TO STRONG RIP CURRENTS ALONG THE
  BEACHES. ANY BEACH EROSION SHOULD BE MINOR THROUGH THIS PERIOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

GIBBS

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Mar 8, 8:03 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 8, 8:03 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EST TUE MAR 8 2011

...SEVERE STORMS POSSIBLE WEDNESDAY...

.UPDATE...
THE FORECAST FOR TONIGHT APPEARS TO BE ON TRACK WITH GRADUALLY
INCREASING CLOUD COVER AND LOW TEMPERATURES RANGING FROM THE MID
50S OVER THE EASTERN FORECAST AREA TO NEAR 60 OVER THE WEST. A
FEW SHOWERS COULD REACH THE WESTERN BORDER AREAS LATE TONIGHT BUT
MOST OF THE SIGNIFICANT RAIN SHOULD HOLD OFF UNTIL DURING THE DAY
ON WEDNESDAY.

ALTHOUGH RADARS THIS EVENING ARE PICKING UP ECHOES ACROSS THE
FORECAST AREA...THESE ECHOES ARE LIKELY THE RESULT OF MILITARY
CHAFF AND NOT RAINFALL AS THERE IS CURRENTLY LITTLE CLOUD COVER
WHERE THESE ECHOES ARE LOCATED.

THE EVENING SURFACE ANALYSIS SHOWS A DEVELOPING AREA OF LOW
PRESSURE ACROSS NORTHEAST TEXAS WITH A WARM FRONT EXTENDING FROM
THERE INTO SOUTHEAST LOUISIANA. THIS LOW PRESSURE WILL MOVE
NORTHEASTWARD TO A POSITION NEAR CHICAGO BY WEDNESDAY AFTERNOON
WITH A STRONG COLD FRONT APPROACHING THE AREA. AN IMPRESSIVE MCS
HAS DEVELOPED THIS EVENING ALONG THE WARM FRONT ACROSS PARTS OF
SOUTHEAST LOUISIANA INTO SOUTHERN MISSISSIPPI WITH COLD CLOUD TOPS
AROUND -75C. THIS IS THE BEGINNING OF THE SYSTEM THAT WILL AFFECT
THE AREA TOMORROW WITH SHOWERS AND A RISK OF SEVERE STORMS.

THE 18Z GUIDANCE IS SIMILAR TO THE 12Z WITH REGARDS TO THE RISK OF
SEVERE STORMS ACROSS THE AREA TOMORROW...AND IF ANYTHING IS
SLIGHTLY MORE IMPRESSIVE LOCALLY. OF PARTICULAR CONCERN IS THE
18Z LOCAL 4 KM WRF-ARW RUN...WHICH SHOWS A POTENT SQUALL LINE
ENTERING SOUTHEAST ALABAMA AROUND 21Z...THEN CROSSING THE FORECAST
AREA AS THE EVENING PROGRESSES. THE ARW BUFKIT SOUNDING FOR DOTHAN
SHOWS SUFFICIENT SBCAPE GENERALLY BETWEEN 800-1000 J/KG COUPLED
WITH A RATHER LONG AND CURVED HODOGRAPH YIELDING A 0-1 KM HELICITY
OF 360 M2/S2 AND A 0-3 KM HELICITY OF 422 M2/S2 RIGHT IN FRONT OF
THE LINE. LOW LEVEL WINDS ARE STRONG AS WELL WITH 900 MB WINDS ON
THE ARW PROGGED TO BE AROUND 55 KNOTS. THIS IS THE MOST POTENT
SOLUTION OUT OF THE GUIDANCE WITH THE 18Z NAM SLIGHTLY LESS POTENT
AND THE 18Z GFS LESS POTENT THAN THE NAM...ALTHOUGH EACH ARE STILL
SUFFICIENT FOR A SLIGHT RISK OF SEVERE STORMS. LOOKING AT THINGS
FROM THE ENSEMBLE PERSPECTIVE...THE SREF MEMBERS IN BUFKIT
GENERALLY HAVE BETWEEN 500 AND 1000 J/KG OF CAPE COUPLED WITH
AROUND 40 KNOTS OF EFFECTIVE SHEAR AND 0-1 KM HELICITIES GENERALLY
IN THE 200-400 M2/S2 RANGE OVER THE WESTERN AREAS. MANY OF THESE
MEMBERS ALSO HAVE THE STRONG LOW LEVEL JET EXCEEDING 50 KNOTS. THE
LOCALLY RUN CONFIDENCE TOOL...WHICH ALSO UTILIZES AN ENSEMBLE
APPROACH...HAS THE PROBABILITY OF SEVERE STORMS GENERALLY FROM 10
TO 15 PERCENT ACROSS THE WESTERN ZONES IN THE EVENING
HOURS...SLOWLY DECREASING THROUGHOUT THE NIGHT BUT STILL AROUND 10
PERCENT ALL THE WAY OVER TO PARTS OF THE BIG BEND. THIS IS
GENERALLY IN LINE WITH THE SPC SLIGHT RISK OUTLOOK.

&&

.AVIATION...
THROUGH 00Z THU...VFR CEILINGS WILL GRADUALLY LOWER THROUGH THE
FIRST PART OF THE NIGHT WITH MVFR CEILINGS ARRIVING FROM W TO E
AFTER MIDNIGHT. INCLUDED LOW LEVEL WIND SHEAR FOR ALL TERMINALS
FROM ABOUT 08-14Z AS SSE WINDS STRENGTHEN TO 40-50 KT FROM
1500-2000 FT. WINDS WILL VEER AND SURFACE GUSTS WILL FREQUENTLY
EXCEED 20 KT AFTER DAYBREAK. A SQUALL LINE OF THUNDERSTORMS IS
PROGGED TO RACE ACROSS THE REGION FROM NW TO SE DURING THE
AFTERNOON AND EVENING HOURS. FORECAST INDICATES 30-KT GUSTS IN
CONVECTION. HOWEVER...SEVERE STORMS ARE EXPECTED TO DEVELOP DURING
THIS EVENT AND IF THEY PASS OVER A TERMINAL...MUCH HIGHER GUSTS
IN EXCESS OF 50 KT WILL BE POSSIBLE.

&&

.MARINE...
A CHECK OF THE LOCAL BUOYS THIS EVENING REVEALS EAST-SOUTHEAST
WINDS APPROACHING 20 KNOTS AND SEAS AROUND 6 FEET OFFSHORE.
SOUTHEAST WINDS ARE EXPECTED TO BE AROUND 20 KNOTS FOR THE
REMAINDER OF THE NIGHT WITH SEAS 5 TO 7 FEET OFFSHORE AND 2 TO 4
FEET OVER APALACHEE BAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   59  75  57  69  37 /  10  70  70  10   0
PANAMA CITY   61  74  53  66  40 /  20  80  70   0   0
DOTHAN        58  72  48  63  37 /  30 100  60   0   0
ALBANY        56  74  52  63  35 /  20  80  70   0   0
VALDOSTA      55  77  56  65  36 /  10  60  70  20   0
CROSS CITY    55  79  62  70  38 /  10  40  70  30   0
APALACHICOLA  60  70  56  67  41 /  10  70  70  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY ALL ZONES

&&

UPDATE/MARINE...DVD
AVIATION...WOOL
Hazardous weather outlook, Mar 8, 7:48 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
848 PM EST TUE MAR 8 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-091200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
848 PM EST TUE MAR 8 2011 /748 PM CST TUE MAR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
INCREASING CLOUDS ARE EXPECTED OVERNIGHT...BUT THE BULK OF THE
RAINFALL IS EXPECTED TO HOLD OFF UNTIL DURING THE DAY ON
WEDNESDAY. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THURSDAY
MORNING WITH SOUTHEAST WINDS OVER THE MARINE AREA AROUND 20 KNOTS
AND SEAS EXPECTED TO BUILD TO 5 TO 7 FEET OFFSHORE. A MODERATE TO
HIGH RISK OF RIP CURRENTS IS EXPECTED TO CONTINUE ALONG THE
SOUTHEAST FACING BEACHES TONIGHT INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT AS A STRONG COLD FRONT SWEEPS
ACROSS THE REGION FROM WEST TO EAST. WHILE DAMAGING STRAIGHT LINE
WIND IS THE MAIN THREAT...ISOLATED TORNADOES ARE ALSO POSSIBLE. THE
COLD FRONT WILL MOVE OVER OUR LOCAL AREA THROUGH THE WEDNESDAY
NIGHT AND EARLY THURSDAY MORNING PERIOD WITH DRIER/COOLER AIR
FOLLOWING ITS PASSAGE THURSDAY THROUGH SATURDAY. TEMPERATURES WILL
DIP INTO THE 30S THURSDAY AND FRIDAY NIGHTS...THEN STEADILY CLIMB
BACK TOWARD AVERAGE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED ON
WEDNESDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD/GIBBS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:41 AM CSTFire Weather WatchTAEGadsden, Jefferson, Leon, Madison, Taylor, Wakulla12 hr
Mar 9, 10:37 AM CSTSevere Thunderstorm WarningTAEWalton38 min
Mar 9, 1:56 PM CSTSpecial Marine WarningTAE33 min
Mar 9, 4:10 PM CSTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more22 hr
Mar 9, 4:10 PM CSTRed Flag WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more26 hr

Nearby

High Surf Advisories in Florida, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.